Alert archive / Indiana / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 87, NWS Indianapolis, IN

March 26, 20264 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 26, 2026, 11:00 PM EDT for 4 counties in Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2026, 11:00 PM EDT (03:00 UTC)
Expired
Mar 26, 2026, 11:45 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IN, Greene County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 5:15 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS53 KIND 270300
SVRIND
INC021-055-153-167-270345-
/O.NEW.KIND.SV.W.0087.260327T0300Z-260327T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1100 PM EDT Thu Mar 26 2026

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Vigo County in west central Indiana...
  Sullivan County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...
  Northwestern Greene County in southwestern Indiana...

* Until 1145 PM EDT.

* At 1100 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles east of Westfield to near Martinsville to 6
  miles southeast of Casey, moving east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Terre Haute, Linton, Sullivan, West Terre Haute, Jasonville,
  Shelburn, Prairieton, Prairie Creek, Farmersburg, Dugger, Clay
  City, Hymera, Fairbanks, Center Point, Merom, Riley, Graysville,
  Coalmont, Cory, and Saline City.

This includes Interstate 70 between mile markers 1 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8764 3922 8757 3925 8757 3925 8760
      3928 8761 3930 8760 3931 8762 3934 8758
      3935 8753 3948 8753 3947 8705 3917 8705
      3899 8712 3906 8758 3908 8760 3909 8762
      3910 8762 3911 8765 3912 8763 3913 8766
TIME...MOT...LOC 0300Z 270DEG 55KT 3942 8788 3931 8788 3923 8791 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
3 follow-up statements
258 
WWUS53 KIND 270321
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1121 PM EDT Thu Mar 26 2026

INC021-055-153-167-270345-
/O.CON.KIND.SV.W.0087.000000T0000Z-260327T0345Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
1121 PM EDT Thu Mar 26 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR SOUTHERN VIGO...NORTHERN SULLIVAN...SOUTHWESTERN CLAY AND
NORTHWESTERN GREENE COUNTIES...

At 1121 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Terre Haute to 13 miles southeast
of Marshall to 10 miles northwest of Sullivan, moving east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Terre Haute, West Terre Haute, Jasonville, Shelburn, Prairieton,
Prairie Creek, Farmersburg, Clay City, Hymera, Fairbanks, Center
Point, Riley, Coalmont, Cory, Saline City, Pimento, and Indiana State
University.

This includes Interstate 70 between mile markers 1 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 8762 3922 8757 3925 8757 3925 8758
      3930 8753 3935 8754 3935 8753 3948 8753
      3947 8705 3917 8705 3909 8708
TIME...MOT...LOC 0321Z 273DEG 56KT 3941 8749 3930 8747 3922 8750 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
886 
WWUS53 KIND 270333
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1133 PM EDT Thu Mar 26 2026

INC021-055-153-167-270345-
/O.CON.KIND.SV.W.0087.000000T0000Z-260327T0345Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
1133 PM EDT Thu Mar 26 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR SOUTHEASTERN VIGO...NORTHEASTERN SULLIVAN...SOUTHWESTERN CLAY AND
NORTHWESTERN GREENE COUNTIES...

At 1133 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Terre Haute to 9 miles northeast
of Sullivan, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jasonville, Clay City, Hymera, Coalmont, and Saline City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3912 8707 3918 8739 3929 8732 3938 8730
      3938 8705 3917 8705
TIME...MOT...LOC 0333Z 273DEG 59KT 3938 8725 3927 8723 3921 8730 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GM
286 
WWUS53 KIND 270337
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1137 PM EDT Thu Mar 26 2026

INC021-055-153-167-270347-
/O.EXP.KIND.SV.W.0087.000000T0000Z-260327T0345Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
1137 PM EDT Thu Mar 26 2026

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO...
NORTHEASTERN SULLIVAN...SOUTHWESTERN CLAY AND NORTHWESTERN GREENE
COUNTIES WILL EXPIRE AT 1145 PM EDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southwestern and west central Indiana.

LAT...LON 3912 8707 3918 8739 3929 8732 3938 8730
      3938 8705 3917 8705
TIME...MOT...LOC 0337Z 270DEG 55KT 3938 8719 3927 8717 3921 8724 

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:34 PM EDT, 1 hour 26 minutes earlier. Its key messages:

  • A round of strong to severe storms are expected this evening into tonight, all hazards are possible
  • Cooler on Friday, with a warming trend resuming over the weekend
  • Active pattern may develop first week of April
Area forecast discussion, Mar 26, 9:34 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
934 PM EDT Thu Mar 26 2026

.KEY MESSAGES...

- A round of strong to severe storms are expected this evening into
  tonight, all hazards are possible

- Cooler on Friday, with a warming trend resuming over the weekend

- Active pattern may develop first week of April

&&

.FORECAST UPDATE...
Issued at 933 PM EDT Thu Mar 26 2026

Overall forecast remains in good shape with only minor adjustments
necessary. For the latest details on the severe convective threat in
the near term, see the latest MESOSCALE UPDATE section below.

Thunderstorm activity will continue to move through the area
overnight as the boundary pushes southward. Severe threat will
eventually transition more to minor hydrologic concerns as pockets
of moderate to locally heavy rainfall train over previously impacted
areas. MRMS precipitation estimates are generally an inch or less
aside from a small area that may be at least slightly hail
contaminated, and flash flood guidance values are relatively high
for the most part, so again, anticipate primarily minor hydrologic
concerns if any.

Precip will remain elevated/largely post-frontal so going PoPs were
generally in good shape.

&&

.MESOSCALE UPDATE...
Issued at 905 PM EDT Thu Mar 26 2026

Recent special sounding out of IU/Bloomington shows substantial
amount of inhibition from a capping inversion located around 800
mb/6kft AGL (cinh around 250 j/kg). Early evening thunderstorm
activity that was located along and just north of the frontal
boundary has diminished as the boundary has pushed into an
increasingly stable surface based parcel environment. RAP
mesoanalysis showing cinh around 100 j/kg around I-70 corridor
where the boundary is presently located as of 0030Z. Surface
analysis shows between 4-6 mb/2 hr pressure rises located over
central IL into Northern IN. This will support an accelerated
southward push of the frontal boundary through midnight.

Despite the weakening trend in convection the last few hours,
sufficiently strong deep layer shear combined with elevated
instability (around 1000 j/kg of MUCAPE) and steep mid level lapse
rates still support an environment for marginally severe hail. Recent
uptick in convection to the west in northern IL appears to be
associated with increasing upper level divergence. This activity is
rooted around 2-3km AGL, on the frontal inversion per VWP from ILX
and LOT radars. Around 40-50 kts of deep layer shear remains evident
between 2-3km and 6 km, which will continue to support marginal
supercell structures. Given fairly fast storm motions, this activity
will be moving into areas mainly north of I-70 through 03Z.  In
addition, activity will tend to train over similar areas and the
threat for minor flooding will gradually increase especially after
midnight EDT.

&&

.SHORT TERM (This evening through Friday)...
Issued at 143 PM EDT Thu Mar 26 2026

Some weak upper energy may continue to produce isolated showers or
storms north of central Indiana into mid-afternoon, with no severe
threat from these. Record warm temperatures and breezy conditions
will persist this afternoon ahead of a potent cold front.

Warm air aloft will continue to act as a cap for the remainder of
the afternoon across central Indiana. However, forcing and good
convergence with the potent cold front will create thunderstorms
along it north of the area, with storms potentially reaching far
northern portions of central Indiana after 600 PM EDT.

Strong shear and instability of 1000-1500 J/kg of CAPE will lead to
the potential of severe convection, especially across the northern
forecast area where CAPE is highest. If supercells form and remain
ahead of the front, a few tornadoes will be possible in addition to
large hail and damaging winds. Initial storms will then form a line
along the front which will move south through the evening and could
reach Indy by 9-10PM. As the storms become linear, the threat for
wind damage will increase with tornado threat lowering some.
(Tornado threat will remain non-zero along a QLCS).

Additional showers and storms will develop behind the surface front
and remain elevated. Large hail with be a threat with these, though
wind damage remains possible.

Instability will weaken later this evening into the overnight,
diminishing the severe threat.

Another concern is localized flooding with potential training of
storms across the northern forecast area tonight. HREF LPMM shows
the potential of over 2 inches of rain north of I-70. Will continue
to mention the threat of heavy rain and flooding in messaging
tonight.

Temperatures will drop sharply behind the front, with the HRRR
showing the potential of a 25-30 degree drop in an hour at Lafayette
as the front passes. Lows tonight will be in the mid 30s north to
mid 40s south.

Some rain will linger in the south Friday morning as the system
exits. Otherwise, much colder and drier air will continue to filter
in. Highs will only reach the middle 40s north to the middle 50s
south.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 143 PM EDT Thu Mar 26 2026

Central Indiana will be in northwest flow aloft through the
weekend. High pressure will keep the weather quiet. Temperatures
will remain below normal with highs around 50 on Saturday, but warm
advection on the west side of the high on Sunday will bring a return
to above normal readings in the 60s.

Next week, an upper high will slide across the far southern USA.
The edge of the upper high will nudge into the local area, bringing
highs in the 70s for most areas Monday through Wednesday.

A surface front will set up north of central Indiana for Monday
through Wednesday. Most forcing from the front will remain out of
the area, but upper impulses moving around the high may be enough to
bring chances for some showers and thunderstorms at times.

Late in the period, an upper wave moving through may bring the
surface front south into the area on Thursday. This would bring
better chances for rain to the area, as well as at least slightly
cooler temperatures. Uncertainty remains high on the details though
that far out.

Looking into next weekend, upper troughing to the west and the high
to the east will put central Indiana in potentially active southwest
flow, with energy ejecting from the trough at times.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 107 PM EDT Thu Mar 26 2026

Impacts:

- Wind gusts near 30kt possible this afternoon

- Convection moving north to south 23Z-06Z. Severe convection
  possible, especially KLAF/KIND

- Wind shift to N through the evening

- MVFR ceilings overnight through Friday morning

Discussion:

A cold front will move south through the sites roughly 23Z-06Z,
shifting winds to the north. Convection will be along and behind the
front, with rain lingering behind the convection overnight. Severe
convection is possible with damaging winds and very large hail,
mainly before 05Z. IFR and worse possible in convection.

Ceilings will lower to MVFR behind the front and will persist
through Friday morning. Brief IFR is possible.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...Nield
MESOSCALE...Crosbie
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Mar 26, 2:30 PM EDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
230 PM EDT Thu Mar 26 2026

INZ021-028>031-035>049-051>057-060>065-067>072-271830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
230 PM EDT Thu Mar 26 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms are possible from about 600 PM EDT
through 100 AM EDT. Large hail and damaging wind gusts are the
primary threats though a few tornadoes cannot be ruled out. Localized
heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible next week. Severe weather is not
expected, but lightning is a hazard with any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 26, 8:39 PM EDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
839 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             1 NW Yorktown           40.18N 85.49W
03/26/2026  M0.75 Inch       Delaware           IN   Public

            Time estimated from radar.

&&

BH
Local storm report, Mar 26, 8:41 PM EDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
841 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Hail             1 NNW Ball State Univer 40.21N 85.42W
03/26/2026  E0.50 Inch       Delaware           IN   Public

            Time estimated from radar.

&&

BH
Local storm report, Mar 26, 8:51 PM EDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
851 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Tstm Wnd Dmg     3 S Michigantown        40.29N 86.39W
03/26/2026                   Clinton            IN   Public

            Numerous trees...limbs...and utility poles
            were blown down by thunderstorm winds in
            Clinton County...especially the eastern
            portion. Time estimated from radar.

&&

BH
Local storm report, Mar 26, 8:58 PM EDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
858 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Hail             Thorntown               40.13N 86.61W
03/26/2026  E0.70 Inch       Boone              IN   Amateur Radio

            Location is near Thorntown...size is near
            dime size.

&&

BH
Local storm report, Mar 26, 9:08 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
908 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Tstm Wnd Dmg     Tipton                  40.28N 86.04W
03/26/2026                   Tipton             IN   Amateur Radio

            Thunderstorm winds blew a healthy pine tree
            down over in Tipton on South West Street
            that is approximately 14 inches in
            circumference.

&&

BH
Special weather statement, Mar 26, 9:08 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
908 PM EDT Thu Mar 26 2026

INZ030-037>040-046>048-270145-
Clinton IN-Tipton IN-Hendricks IN-Madison IN-Boone IN-Hancock IN-
Hamilton IN-Marion IN-
908 PM EDT Thu Mar 26 2026

...Strong thunderstorms will impact portions of southern Madison,
northwestern Hancock, southeastern Clinton, northern Hendricks,
Marion, Boone, Hamilton and southern Tipton Counties through 945 PM
EDT...

At 907 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Tipton to 8 miles west of
Brownsburg. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Indianapolis, Anderson, Carmel, Fishers, Noblesville, Lawrence,
Brownsburg, Lebanon, Beech Grove, Zionsville, Speedway, Elwood,
Alexandria, Tipton, Westfield, Cumberland, Cicero, McCordsville,
Pendleton, and Fortville.

This includes the following highways...
 Interstate 65 between mile markers 105 and 146.
 Interstate 69 between mile markers 200 and 224.
 Interstate 70 between mile markers 75 and 98.
 Interstate 74 between mile markers 49 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central and west central Indiana.

&&

LAT...LON 4022 8558 4018 8558 3964 8601 3991 8670
      3994 8669 4037 8633
TIME...MOT...LOC 0107Z 291DEG 53KT 4022 8625 3988 8654

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:16 PM EDTSevere Thunderstorm WarningINDRandolph29 min
Mar 26, 8:31 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery25 min
Mar 26, 9:08 PM EDTSpecial Weather StatementINDBoone, Hamilton, Madison, Marion, Tipton37 min
Mar 27, 6:25 AM EDTRiver Flood WarningINDDelaware, Randolph27 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.